Q. I have taken a number of statins to help control cholesterol and am currently on simvastatin. Over the years my blood sugar levels started to climb despite my efforts to eat a healthy diet and exercise.

My doctor recently diagnosed me with type 2 diabetes and prescribed metformin. It is giving me awful stomach pain, gas and diarrhea.

Now I am beginning to wonder whether the statins have caused my diabetes. My doctor says no, but I have read that they can. Maybe if I could lower my cholesterol without a statin, I wouldn’t need metformin to get my blood sugar under control. Do you have any recommendations?

A. There is growing recognition that statin-type cholesterol-lowering drugs can raise blood sugar, especially at higher doses (Journal of the American Medical Association, June 22/29, 2011; The Lancet, Feb. 27, 2010). Some people may be more susceptible to this complication.

It may be possible to control your cholesterol with different drugs or with changes in your diet. Foods that can be helpful include pomegranates, walnuts, fish and olive oil. Medications such as niacin or psyllium may help. Avoiding high-carb foods often lowers triglycerides, cholesterol and blood sugar.

Our book, Best Choices From The People’s Pharmacy, provides specific details on foods, natural supplements and medications to control blood fats and glucose.

 

7/23/18 redirected to: https://www.peoplespharmacy.com/2018/07/23/rosuvastatin-linked-to-high-blood-sugar/

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. vfanarjian
    United States
    Reply

    I am currently experiencing dizziness, and waking up from sleep to the room spinning.
    I take prozac, clonopin, simvastatin and metformin. The simvastatin and metformin are new. Although I had been feeling fine, the Dr told me I needed to control my blood sugar.

    I have stopped most of my carbs, have lost about ten pounds, but am dizzy off and on, which is extremely disconcerting.

    I do not eat fish, but have added chia seeds for my omega.

    Any ideas?

  2. PS
    Reply

    What do you know about the new expensive statin drug Livalo?
    PEOPLE’S PHARMACY RESPONSE: This drug, pitavastatin, was recently introduced in the U.S. as Livalo. It may be slightly less likely to cause certain side effects than some of the other statin drugs, but it probably will be more similar than different.

  3. fbl
    Reply

    jk, you might try something very different with your hubby. I did and was successful in getting my hubby’s cholesterol down 100 points WITHOUT any meds at all!
    Eliminate all your grocery store oils. Yes, the canola, corn, etc. Use only natural oils. I know you aren’t going to believe this but hang in here for a moment.
    Use only the best olive oils, organic coconut oil and palm oil and lose all the vegetable oils. I even save the bacon drippings from our organic bacon to use in cooking.
    It is best to not let the cholesterol get much below 200 because cholesterol is essential for the body and nerves. The nerves are coated with a myelin sheath that is made up of cholesterol. If your body is deficient in cholesterol guess what will happen with the brain and nerves?

  4. jk
    Reply

    My husband takes Simvastatin 80 mg/day for high cholesterol & triglycerides, which have been going up. He takes Omega 3, eats salmon 2x weekly, but can he also add red yeast rice to help? And how much? Thanks, JK
    People’s Pharmacy response: At such a high dose of simvastatin, red yeast rice won’t add anything noticeable. Its compounds are similar but not nearly as strong.

  5. KJM
    Reply

    Just had my cholesterol checked at 196/109. Six months ago it was 174/149. The only change I made was to eat ONE AVOCADO per week. Doctor still offers me pills, I still refuse them.

  6. cpmt
    Reply

    THE least medications you take, the better. Try cinnamon, vinegar (w/ salads or…) bitter melon (its very bitter, must take it with other food) nopal and other natural remedies that can help you lower your sugar. Metformin has several side effects… including kidney stones (even it is not very frequent in some people) There are several gov. websites that you can check to see side effects and interactions. The best check prior comments on the subject here.

  7. Shirley A.
    Reply

    When I was first prescribed Metformin, there didn’t seem to be any side effects; however, diarrhea, every day, began, and I couldn’t leave the house after taking my 1000 mg pill each morning… and sometimes the whole day. While out shopping, I constantly messed up my clothes because I would get a sharp pain, and within 3 min. or less, I had to find a bathroom, as well as carrying extra undergarments, extra pads, wipes, etc.
    I mentioned this big problem over and over to my doctor, but he didn’t seem very concerned. I asked my pharmacist what med. I was taking that could be causing this diarrhea for over a year, and he said, “Metformin.” I inquired about possible different drugs, and he said there were several to choose from.
    At my visit in July, 2011, I told my doctor that I wasn’t going to take Metformin anymore, because it was controlling my life. I was on 1000 mg twice a day at the time. He asked if I would agree to break the pills in half and take that twice a day. I said I would give it a try, which I did. No change in the diarrhea. Then I tried taking just 500 mg once a day… same story. So I just decided to not take Metformin ever again.
    My blood sugars, of course, began climbing when I checked them each morning. When they reached 200, I called the doctor and asked what he recommended I should do, and he said, “Just increase your insulin until you get a good reading.” That is what I did. The diarrhea ceased, and I haven’t had it since.
    My concern the whole year of diarrhea was: I was losing potassium and electrolytes every day for over a year. What would you have done or suggested? Thank you for your help and your very helpful show on NPR.

  8. Helen M
    Reply

    Taking the met after your meal may alleviate symptoms. As you tolerate it, you can start moving it thru your meal until you are taking it before the meal. I have a sluggish system and loved the met, it cured my constipation without a dumping problem. It also does a nice job of lowering bgs, but the usual effective dose is 1500mg. I suggest you get a meter and test blood sugars at home, two hours after each meal. Using a urine test is very old fashioned and not particularly accurate.
    When I first started the met, there were some depressing aspects in my life situation. The met made it worse. I dropped it thru the winter, started again in the spring and had no mental side effects, even into the next winter.
    And yes, statins raise blood sugar. When I dropped lipitor, my insulin usage decreased by a third. Coincidentally I had taken a nyquil type drug and thought that was the reason for the drop in blood sugars. Later I read that statins may increase blood sugars up and up until you have diabetes.
    Helen

  9. Di
    Reply

    Pomegranates, walnuts, olive oil and fish may be good but what about avocados?? I thought PP advocated avocados for lowering cholesterol as well.
    People’s Pharmacy response: Yes, avocados too.

  10. Tom
    Reply

    My friend and I had the same reaction with Metformin, mainly diarrhea. The VA told my buddy to go see a pharmacist that counsels patients and makes suggestion. She told him to start taking an extended release of Metformin HCL ER. He claims it resulted in an immediate improvement. I just started with the extended release metformin and have experienced less diarrhea already. Hope it works for you. We are both in our mid 60s and have been taking metformin for years.

  11. Tony D.
    Reply

    I have been taking simvastiatin for years. I have to talk to my doctor about this. I have a blood test once a year to check cholesterol. But I am not sure that checks blood sugar levels. Do you need a urine test to check for blood sugar?
    People’s Pharmacy response: Your doctor can (and perhaps does) check fasting blood sugar at the same time he checks your cholesterol.

  12. Judy
    Reply

    I recently just started taking Metformin and I have had some reactions to it. My mental state has not been good and I have felt really bad. Could this be the Mteformin? I am really not comfortable taking it. When I went to the doctor he told me my fasting blood level was too high. It was 177 but I had never had anything thing before like that. I take Lisinopril, Lasix, Norvasc and Toprol XL 100. Could any of these be doing this. He just prescribed two 500 mg pills a day.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted. Learn how your comment data is processed.

Your cart

Total
USD
Shipping and discount codes are added at checkout.